How to avoid the side effect that diabetics fear most

An ‘innocent’ drug duo that puts diabetics at extreme risk

You’re feeling fine, then all of a sudden you’re dizzy, shaky, feel your pulse racing, and start sweating.

Having your blood sugar suddenly drop, resulting in hypoglycemia, is a common risk for all diabetics.

But now, a study published last month in JAMA is sounding an alarm — a loud one. It warns that you can accidentally — and easily — increase your risk of dangerously low blood sugar.

And that’s all while following your doctor’s orders.

Having diabetes is hard enough.

And one of its scariest side effects, hypoglycemia, can strike without warning.

That’s a danger anytime you’re taking insulin — or pills — to treat diabetes.

But what this recent study discovered is that you can unknowingly increase your risk — by a LOT — just by taking certain kinds of antibiotics.

And this type of severe low blood sugar can also increase your risk of heart attacks, strokes…and premature death.

Especially if you’re over 65.

Researchers at the University of Texas found that combining a class of diabetes drugs, called sulfonylureas*, with certain kinds of antibiotics is a “major cause of hypoglycemia in older patients.”

These antibiotics either make these drugs more potent or can interfere with your body’s ability to metabolize them.

Now this would be bad enough if it were brand new information. But it’s not.

Because just last year researchers also implicated these antibiotics with severe blood sugar swings. At the time it was said to be a “wake-up call for doctors.”

But it looks like a lot of doctors are still asleep at the wheel.

The lead researcher in this new study said that some doctors may have a “well, it can’t hurt” attitude when prescribing an antibiotic. “Our study is an example of one of the many ways such drugs can hurt,” he said.

Antibiotics linked to this dangerous side effect include Cipro, Levaquin, Biaxin, Avelox, Diflucan, Bactrim and Flagyl.

Since the study only included hospitalizations and ER visits, experts are saying that the numbers of people affected with less serious cases of low blood sugar are “likely to be considerable.”

If you are on any of these sulfonylureas drugs for type 2 diabetes, here are some things you can do to stay safe:

  • If you doctor says that you need to take an antibiotic, make sure it’s not one of those listed above. If it is, ask if you can take another kind.
  • If there’s no alternative, find out if you can lower the dose of your diabetes drug while you’re taking the antibiotic.
  • While on antibiotics, be sure to monitor your glucose levels more frequently, watching out for dangerously low numbers (a reading below 70 is said to be hypoglycemia). Also be alert for any symptoms of low blood sugar, such as feeling hungry or shaky.
  • Don’t take antibiotics to treat things caused by viruses, like colds, sore throats and coughs. They won’t help and aren’t worth the risk.

The Texas researchers found that your danger of hypoglycemia goes up the longer you’ve had diabetes, and also if you’re suffering from any kind of kidney problems or are taking more than one diabetes drug.

This is another big reason to steer clear of antibiotics — all antibiotics — unless you absolutely have to take them.

* Sulfonylurea drug brand names include: Diabeta, Micronase, Glynase Prestab, Glucotrol, Glucotrol XL and Amaryl.

Sources:
“Several antibiotics tied to hypoglycemia in patients on sulfonylureas” Will Boggs MD, September 4, 2014, Reuters Health, annalsoflongtermcre.com